advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Middle Point, Ohio, USA:

My two year old daughter was recently taken into the emergency room because she was having a difficult time breathing, she had a cold and a runny nose, but her fever had gone up to 102 degrees, and she was coughing and her little heart was beating so fast. The pediatrician on-call recommended I take her into the emergency room. At the hospital, the physician on-call ordered blood work and chest x-rays and breathing treatments.She had bronchial pneumonia and was also given a steroid to help her breathing. Her blood tests came back and the doctor questioned whether diabetes ran in the family. When we questioned why, they said her glucose was up to 215 mg/dl [11.9 mmol/L]. They ran another test later after her last breathing treatment which was 336 mg/dl [18.7 mmol/L].

She was admitted to the hospital and her sugar, tested four hours later was 114 mg/dl [mmol/L], and, four hours after that, it was 89 mg/dl [4.9 mmol/L]. Subsequently, her highest reading then at the hospital was 84 mg/dl [4.7 mmol/L].

The doctor says that she has "impression hyperglycemia". We have been instructed to test her "fasting" sugar, to keep records, and we are to return to doctor two weeks from the when she left. Since we have been home, her highest test has been 84 mg/dl [4.7 mmol/L] in the morning.

Something I am worried about is that at night now twice she has had screaming fits and says that her legs and arms hurt, I gave her gas drops and Tylenol, and finally after crying very hard for about an hour off and on, she fell asleep and slept for the night. Does this is something to do with the diabetes?

Answer:

I think that you can rest assured that your daughter likely does not have diabetes."Stress" normally causes increases in blood sugar, from a variety of reasons. Just as "not all that glitters is gold", not all elevated glucose values is diabetes. The steroid medication that your daughter received can cause the glucose to go up also. The breathing treatment that they gave her has a medicine that is a chemical relative to adrenaline. These medicines also cause the glucose to go up. With her values at home in the normal ranges, and without the expected symptoms of increased urination and thirst, I don't think she has diabetes.

I do not know what is causing her to awaken at night, and I have not heard of "impression hyperglycemia". Maybe s/he said "stress-induced"?

DS

DTQ-20011027180801
Original posting 30 Oct 2001
Posted to Diagnosis and Symptoms

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.